Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Norman, OK

March 9, 20094 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 9, 2009, 7:41 PM CDT for 4 counties in Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2009, 7:41 PM CDT (00:41 UTC)
Expired
Mar 9, 2009, 8:10 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Garfield County, OK, Kingfisher County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 3:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 100041
SVROUN
OKC011-047-073-093-100130-
/O.NEW.KOUN.SV.W.0039.090310T0041Z-090310T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT MON MAR 9 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA...
  SOUTHERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHEASTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 830 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF HITCHCOCK...MOVING        
  NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF  
  65 MPH ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...DOUGLAS...
  DRUMMOND...HENNESSEY...HITCHCOCK...LACEY...LOYAL...OMEGA AND
  WAUKOMIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3633 9811 3632 9747 3579 9821 3596 9840
TIME...MOT...LOC 0040Z 227DEG 50KT 3590 9824

$$


30
2 follow-up statements
000 
WWUS54 KOUN 100056
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT MON MAR 9 2009

OKC011-100106-
/O.CAN.KOUN.SV.W.0039.000000T0000Z-090310T0130Z/
BLAINE OK-
756 PM CDT MON MAR 9 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN BLAINE COUNTY...

LAT...LON 3603 9821 3617 9821 3630 9813 3633 9811
      3632 9747 3600 9792
TIME...MOT...LOC 0056Z 227DEG 50KT 3610 9803

$$

OKC047-073-093-100130-
/O.CON.KOUN.SV.W.0039.000000T0000Z-090310T0130Z/
KINGFISHER OK-GARFIELD OK-MAJOR OK-
756 PM CDT MON MAR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MAJOR...SOUTHERN GARFIELD AND NORTHERN KINGFISHER
COUNTIES...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 8 MILES WEST OF HENNESSEY...MOVING NORTHEAST AT
55 MPH.

* LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...DOUGLAS...
  DRUMMOND...HENNESSEY...LACEY AND WAUKOMIS.

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3603 9821 3617 9821 3630 9813 3633 9811
      3632 9747 3600 9792
TIME...MOT...LOC 0056Z 227DEG 50KT 3610 9803

$$


30
000 
WWUS54 KOUN 100110
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAR 9 2009

OKC047-073-093-100119-
/O.CAN.KOUN.SV.W.0039.000000T0000Z-090310T0130Z/
KINGFISHER OK-GARFIELD OK-MAJOR OK-
810 PM CDT MON MAR 9 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN MAJOR...SOUTHERN GARFIELD AND NORTHERN KINGFISHER
COUNTIES...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. SMALL HAIL... WIND 
GUSTS TO 40 MPH ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING WILL 
CONTINUE TO BE POSSIBLE ACROSS PORTIONS OF SOUTHERN AND CENTRAL 
GARFIELD COUNTY THOUGH 830 PM.

LAT...LON 3603 9821 3617 9821 3630 9813 3633 9811
      3632 9747 3600 9792
TIME...MOT...LOC 0109Z 218DEG 46KT 3624 9793

$$


30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:33 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 9, 6:33 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT MON MAR 9 2009

.AVIATION...
MAIN AVIATION CONCERNS WILL BE CONVECTIVE TRENDS IN THE SHORT
TERM AND FRONTAL TIMING IN THE MID TO LONG RANGE. STORMS HAVE
DEVELOPED RECENTLY ACROSS PARTS OF WESTERN OK WITHIN WEAK
SURFACE CONVERGENCE.  OTHER STORMS FORMED NEAR WARM FRONT IN
NC OK BUT HAVE LIFTED INTO KANSAS.  UPPER SUPPORT MAY ALLOW
STORMS TO MOVE INTO CENTRAL OK LATER THIS EVENING SO HAVE INCLUDED
THUNDER IN OKC/OUN/PNC TAFS (1-5Z).  WILL BRING FRONT THROUGH GAG/WWR
AROUND 6/7Z PER NAM. MODELS WANT TO STALL FRONTAL PROGRESS BUT
MAY SEE A SLOW PROGRESS TO THE SOUTH TUESDAY BEFORE A STRONGER
PUSH DURING THE DAY. FRONTAL TIMING FOR PNC WILL BE AROUND
13/14Z.
Hazardous weather outlook, Mar 9, 11:55 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAR 9 2009

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM BENJAMIN TEXAS...TO CLINTON
OKLAHOMA...TO CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL CONTINUE TO LIFT NORTHWARD
THIS AFTERNOON AS A SURFACE LOW DEVELOPS OVER THE PANHANDLES IN
RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM.  STRONG DEEP
LAYER SHEAR WILL BE PRESENT OVER THE REGION THIS AFTERNOON AND
EVENING...AND WILL BE COMBINED WITH SUFFICIENT INSTABILITY FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF CENTRAL AND
NORTHERN OKLAHOMA THIS AFTERNOON AS THE WARM FRONT LIFTS NORTHWARD.
AS INCREASINGLY MOIST AND UNSTABLE AIR CONTINUES TO SURGE
NORTHWARD...THUNDERSTORM INTENSITY MAY INCREASE DURING THE AFTERNOON
WITH SEVERE STORMS POSSIBLE. SEVERE STORMS ARE ALSO POSSIBLE ALONG A
DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS
AFTERNOON AND EVENING. ALTHOUGH THE PRIMARY THREATS FROM THE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND
DAMAGING WIND...ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY IN
AREAS NEAR AND NORTH OF THE WARM FRONT WHERE LOW LEVEL SHEAR MAY BE
ENHANCED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON IN SOUTHEASTERN
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
GUSTY WINDS BEHIND A DRYLINE COULD LEAD TO CONDITIONS FAVORABLE FOR
THE SPREADING OF WILDFIRES IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS ON TUESDAY AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE
THROUGH OKLAHOMA AND NORTH TEXAS BY TUESDAY NIGHT...BRINGING SHARPLY
COLDER TEMPERATURES FOR THE REST OF THE WEEK AND A CHANCE OF WINTRY
PRECIPITATION FROM WEDNESDAY NIGHT THROUGH SATURDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM TUESDAY.

TAYLOR/II

In the hours before

Special weather statement, Mar 9, 5:58 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT MON MAR 9 2009

OKZ007-008-092315-
KAY OK-GRANT OK-
558 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 558 PM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. SMALL HAIL IS POSSIBLE ALONG WITH BRIEF HEAVY RAIN.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Mar 9, 6:05 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT MON MAR 9 2009

OKZ036-TXZ083-085-092315-
JACKSON OK-HARDEMAN TX-WILBARGER TX-
605 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND
WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
OLUSTEE TO 7 MILES WEST OF MEDICINE MOUND AT 605 PM CDT...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Mar 9, 6:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     7 SSW ALVA              36.71N 98.72W
03/09/2009  M60 MPH          WOODS              OK   MESONET

&&

JPIKE
Special weather statement, Mar 9, 6:48 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT MON MAR 9 2009

OKZ022-035-036-100015-
WASHITA OK-JACKSON OK-KIOWA OK-
648 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND WASHITA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHWEST OF
GOTEBO TO 3 MILES WEST OF HEADRICK AT 649 PM CDT...MOVING NORTHEAST
AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Mar 9, 7:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     5 NNW HYDRO             35.62N 98.61W
03/09/2009  E60 MPH          BLAINE             OK   PUBLIC

0720 PM     HAIL             5 NW HYDRO              35.60N 98.64W
03/09/2009  E1.00 INCH       CUSTER             OK   PUBLIC

&&

JPIKE
Local storm report, Mar 9, 7:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CHEROKEE                36.75N 98.35W
03/09/2009  E0.88 INCH       ALFALFA            OK   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:06 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer39 min
Mar 9, 7:24 PM CDTSevere Thunderstorm WarningOUNGrant38 min
Mar 9, 9:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian27 min
Mar 9, 9:16 PM CDTSevere Thunderstorm WarningOUNGrant29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.